Kansas, 2023

Hail and Damaging Winds in Kansas, May 30, 2023

May 30, 2023 · NWS DDC · 17 events in 5 counties and zones

Storms produced large hail and damaging winds across portions of southwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Storms produced large hail and damaging winds across portions of southwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 2:50 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, May 30, 2:50 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Tue May 30 2023

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 345 PM CDT Tue May 30 2023

.Key Message...

At 330pm CDT satellite was showing afternoon cu developing along
a surface boundary located across far eastern Colorado. This will
be the primary area of interest today for convection to develop
between 4pm and 6 pm CDT. The convection that does develop along
this boundary between 4pm and 6pm will move into far southwest
Kansas after 7 pm. Across southwest Kansas this evening conditions
will be favorable for these storms to be capable of producing
strong damaging winds of 75 mph or greater along with periods of
heavy rainfall and hail. The most favorable area for these severe
thunderstorms between 7pm and 9 pm will be west of a Scott City to
Garden City to Liberal line.

A second area of isolated to widely scattered convection will
occur across Ellis and Trego counties between 4pm and 6 pm. Over
the next few hours a few of these storms will be capable of
producing small hail and wind gusts of 50 mph or higher.

.Technical Discussion...

At 330pm CDT satellite was indicating afternoon cu developing
along a surface boundary across southeast Colorado where SPC
mesoanalysis indicated little to no CIN. CIMSS ProbLightning also
was indicating a high probability for convection to begin to
develop over the next 60 minutes along this boundary. This area
will be the main area of interest for convection today and it also
matches up well with the majority of the CAMS which has scattered
convection developing along this boundary between 4pm and 6 pm.
As these storms develop and strengthen they will move east into
extreme southwest Kansas after 7 pm CDT. Based on the inverted V
sounding, weak winds aloft, and a 1400 dcape indicate the
potential for these storms to generate strong damaging winds of 75
mph or greater early this Tuesday evening hours. Area most
favorable for these storms this evening will west of a Scott City
to Garden City to Meade line. Also a few storms will be capable of
producing hail one to two inches between 7pm and 9 pm CDT.

A second area of developing convection will be located along a
surface boundary located across Ellis and Trego counties. These
storms are also expected to continue to develop late today. Wind
gusts of 50 mph or higher and small hail will be possible from
these storms between 4 pm and 6pm.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 110 PM CDT Tue May 30 2023

Strong damaging winds possible this Tuesday evening across
portions of southwest Kansas.

The near term models show overall agreement regarding the
development of afternoon convection along a surface boundary
stretching from southeast Colorado into northwest Kansas,
coinciding with the approach of an upper level disturbance from
the west. As noted in the SPC day one outlook, the storms that do
form are likely to be high-based and exhibit potential for upscale
organization as they progress eastward late in the day and early
tonight. This supports strong damaging winds this evening from
these storms along with heavy rainfall and hail. Confidence is
further increase for the strong damaging winds early tonight given
that at 18z am already noticing 1400 dcape on the SPC
MesoAnalysis page. Taking this into account the latest the
latest updated to the SPC severe weather outlook for today
looks good with introducing an enhance risk for severe
thunderstorms west of highway 83 with the main threat being strong
damaging winds in excess of 75 mph. After 03z the threat of
severe weather should decrease given the expected diurnal cooling
and the more stable environment these storms will be moving into.

On Wednesday any lingering early morning precipitation coming to
an end and this should allow the atmosphere to recover before our
next upper wave emerges from New Mexico and moves into eastern
Colorado. There will be a slight chance for isolated to scattered
afternoon convection but based on the latest High-Resolution
Ensemble Forecast (HREF), the highest probability of convection
will be concentrated in extreme southwest Kansas as the next
upper-level trough approaches. Once again, there is the potential
for strong gusty winds, hail, and heavy rainfall from the
strongest storms, particularly late Wednesday into Wednesday
night. Consequently, localized flash flooding may occur in a few
locations in extreme southwest Kansas due to the heavy rainfall
during this period.

.LONG TERM...(Thursday through Tuesday)
Issued at 110 PM CDT Tue May 30 2023

Ongoing daily rainfall chances can be expected in the later periods.

The ECMWF and GEFS ensembles remain consistent with yesterday's
model runs, depicting multiple upper waves within a moist
southwesterly flow moving across the Western High Plains late in
the week. Simultaneously, an upper level trough positioned over
the western Great Lakes will gradually progress westward toward
the Northern Plains. Each of these upper waves presents an
opportunity for thunderstorm development across southwest Kansas
on Thursday and Friday. Given the forecasted high precipitable
water levels across western Kansas and the weak flow aloft, heavy
rainfall is expected from these storms on both days. Furthermore,
these storms may also generate gusty winds and hail, particularly
in the early evening hours.

As we transition into the weekend, the upper level high is
projected to briefly linger over the northern plains. This
placement will result in an 500mb deformation zone either over or
near southwest Kansas which will maintain the potential for
convection each day. However, details regarding the precise
location of this deformation zone (enhanced precipitation chances)
are uncertain at this point. Based on recent trends in the
ensembles and 24-hour Quantitative Precipitation Forecast (QPF)
clusters suggest a greater likelihood of ongoing daily convection
in extreme southwest Kansas compared to north central Kansas. This
multiple day of rainfall west of Garden City to Liberal line in
the extended periods will result in an increased risk of local
water related issues. It would not be surprising if the Weather
Prediction Center (WPC) indicates an increased risk of excessive
rainfall for portions of extreme southwest Kansas later in the
week or over the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1211 PM CDT Tue May 30 2023

Main focus over the next 24 hours will be convection that will
roll across southwest Kansas early this Tuesday evening.

Models are in decent agreement with convection developing near
the Colorado border between 21z Tuesday and 00z Wednesday. These
high based thunderstorms will the move across southwest Kansas
early tonight and weaken. Strong damaging winds, hail and low
visibility due to heavy rainfall will be the main hazards from
these storms early Tuesday evening. Based on the latest CAMS and
12z HREF it appears these storms will cross the Garden City and
Liberal areas between 03z and 06z Wednesday where strong gusty
winds and heavy rainfall will still be possible from these
weakening thunderstorms. These thunderstorms are expected to
continue to weaken as they move into the Dodge City and Hays areas
after 04z Wednesday. Gusty winds also possible in these locations
but not as strong as those expected in the Garden City and
Liberal areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  83  60  77 /  30  30  60  60
GCK  59  83  59  76 /  70  30  60  50
EHA  57  81  57  75 /  70  30  60  60
LBL  60  81  59  75 /  60  40  60  60
HYS  60  88  62  79 /  20  20  50  70
P28  63  86  64  80 /  20  20  30  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Burgert
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 30, 1:48 AM CST, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
248 AM CDT Tue May 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-310800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
248 AM CDT Tue May 30 2023 /148 AM MDT Tue May 30 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and tonight

Severe weather and heavy rain are possible between the Colorado
border and the US 83 corridor late this afternoon and tonight
between 4-10 pm. Main threats will be downburst winds greater than
60 mph and localized heavy rainfall which could lead to flash
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe weather and heavy rain are possible pretty much every day
during the day two through seven period. Wednesday will have
severe weather chances again from the Colorado border to the US 83
corridor in the evening with large hail, gusty winds, and heavy
rain all possible. A stronger storm system on Friday will need to
be watched closely as severe weather with tornado potential could
be possible from southwest Kansas through the Texas panhandle.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for areas west of the US 83
corridor after 4pm today.

In the hours before

Special weather statement, May 30, 4:02 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
502 PM CDT Tue May 30 2023

KSZ030-302230-
Trego KS-
502 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northwestern Trego
County through 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collyer, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Voda around 520 PM CDT.

Other locations in the path of this storm include Wakeeney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3891 9982 3885 10014 3899 10015 3913 10015
      3913 9982
TIME...MOT...LOC 2201Z 254DEG 18KT 3895 10011

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JJOHNSON
Special weather statement, May 30, 4:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
515 PM CDT Tue May 30 2023

KSZ030-031-302245-
Trego KS-Ellis KS-
515 PM CDT Tue May 30 2023

...A strong thunderstorm will impact portions of northeastern Trego
and northwestern Ellis Counties through 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Ogallah, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Riga around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 9939 3890 9981 3913 9982 3913 9948
TIME...MOT...LOC 2215Z 245DEG 15KT 3901 9972

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JJOHNSON

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Trego

When
May 30, 4:35 PM CST
Where
Trego County, 7.63 mi NE of Wakeeney
Measured
1.25 in hail
Reported by
Public
Coordinates
39.090, -99.770

Hail, Trego

When
May 30, 5:08 PM CST
Where
Trego County, 0.69 mi N of Wakeeney
Measured
0.75 in hail
Reported by
Public
Coordinates
39.030, -99.880

Heavy Rain, Trego

When
May 30, 7:15 PM CST
Where
Trego County, 1.48 mi SSW of Riga
Reported by
Official NWS Observations
Coordinates
38.930, -99.640

NWS rain gauge storm total rainfall 2.30 inches.

Thunderstorm Wind, Scott

When
May 30, 7:15 PM CST
Where
Scott County, Scott City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
38.470, -100.880

Thunderstorm Wind, Scott

When
May 30, 7:20 PM CST
Where
Scott County, 6.14 mi NW of Scott City
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.550, -100.970

Hail, Scott

When
May 30, 7:26 PM CST
Where
Scott County, 0.88 mi NE of Scott City Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -100.870

Thunderstorm Wind, Scott

When
May 30, 7:26 PM CST
Where
Scott County, 0.88 mi NE of Scott City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.480, -100.870

Thunderstorm Wind, Scott

When
May 30, 7:30 PM CST
Where
Scott County, 0.88 mi SW of Grigston
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.470, -100.730

Thunderstorm Wind, Lane

When
May 30, 7:32 PM CST
Where
Lane County, 1.38 mi S of Amy
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
38.460, -100.600

Thunderstorm Wind, Lane

When
May 30, 7:32 PM CST
Where
Lane County, 1.38 mi S of Amy
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.460, -100.600

Numerous four inch tree limbs downed.

Thunderstorm Wind, Finney

When
May 30, 8:03 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Finney

When
May 30, 8:08 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
May 30, 8:15 PM CST
Where
Finney County, 1.77 mi ENE of Garden City
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.840

Thunderstorm Wind, Finney

When
May 30, 8:31 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
67 kt (77 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Thunderstorm Wind, Finney

When
May 30, 8:36 PM CST
Where
Finney County, 0.88 mi NE of Garden City
Measured
76 kt (87 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.980, -100.860

Thunderstorm Wind, Seward

When
May 30, 9:15 PM CST
Where
Seward County, 12.92 mi NW of Kismet
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.310, -100.890

Thunderstorm Wind, Seward

When
May 30, 9:41 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101301, 1101302, 1101305, 1101310, 1101306, 1101303, 1101307, 1101308, 1101309, 1101319, 1101314, 1101312, 1101313, 1101315, 1101316, 1101317, 1101318.